Alert archive / Montana / Special Weather Statements in 2011
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 3, 2011, 4:53 PM MDT for Chouteau County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 4:53 PM MDT (22:53 UTC)
- Expired
- Aug 3, 2011, 6:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Great Falls, MT
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
341 WWUS85 KTFX 032253 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 453 PM MDT WED AUG 3 2011 MTZ012-013-040000- CASCADE MT-CHOUTEAU MT- 453 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES UNTIL 600 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HIGHWOOD...OR 18 MILES EAST OF GREAT FALLS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... HIGHWOOD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4782 11033 4745 11025 4746 11101 4767 11108 TIME...MOT...LOC 2253Z 258DEG 17KT 4756 11090 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:36 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 3, 2:36 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 236 PM MDT WED AUG 3 2011 .DISCUSSION... TONIGHT THROUGH FRIDAY...MOIST AND UNSTABLE SOUTHWEST TO WESTERLY FLOW ALOFT WILL CONTINUE ACROSS THE AREA TONIGHT AND THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED YET AGAIN AND ARE MOVING ACROSS SOUTHWEST AND SOUTHERN PORTIONS OF CENTRAL MONTANA. ONE OF THESE STORMS HAS ALREADY PRODUCED ONE INCH HAIL AT MONTANA CITY. IT APPEARS THAT DEWPOINTS AT HELENA AND THE SURROUNDING AREA ARE ANOMALOUSLY HIGH THEREBY SUPPORTING THE LARGE HAIL WHILE ELSEWHERE AROUND THE CWA DEWPOINTS ARE MUCH LOWER AND SHOULD SUPPORT MAINLY GUSTY WINDS WITH ONLY SMALL HAIL EXPECTED. BY THURSDAY AFTERNOON SHORTWAVE ENERGY SHOULD SPIN OFF THE MAIN UPPER LEVEL TROUGH CURRENTLY LOCATED ALONG THE PACIFIC NORTHWEST COAST. THIS ENERGY IS EXPECTED TO MOVE INTO SOUTHWEST MONTANA BY 00Z FRIDAY AND WILL GRADUALLY MOVE FROM SOUTHWEST TO NORTHEAST ACROSS MY FORECAST AREA REACHING NORTHEAST MONTANA AROUND 00Z SATURDAY. WITH THE ADDITION OF THIS UPPER LEVEL ENERGY THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE ACROSS MY ENTIRE FORECAST AREA. TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES ON THURSDAY BUT ARE EXPECTED TO FALL TOWARD AVERAGE ON FRIDAY AS CLOUD COVER AND SHOWERS KEEP THE AIRMASS A BIT COOLER. MPJ FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE EXPECTED. MLS && .AVIATION... UPDATED 1800Z. A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH && .PRELIMINARY POINT TEMPS/POPS... GTF 55 86 58 83 / 20 20 30 40 CTB 50 82 51 81 / 10 10 20 30 HLN 55 88 56 84 / 30 30 40 40 BZN 50 87 51 83 / 30 30 40 30 WEY 39 76 39 73 / 20 30 50 40 DLN 49 81 51 79 / 30 40 50 30 HVR 54 88 57 84 / 10 10 20 40 LWT 54 84 56 77 / 40 20 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 3:42 AM MDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 342 AM MDT WED AUG 3 2011 MTZ008>015-044>055-040945- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 342 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 2:43 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 4 S WINSTON 46.42N 111.66W
08/03/2011 M51 MPH BROADWATER MT MESONET
51 MPH WIND GUST NEAR THE SILOS RECREATION AREA...ALONG
WITH HEAVY RAIN.
&&
BRUSDASpecial weather statement, Aug 3, 3:29 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 329 PM MDT WED AUG 3 2011 MTZ050-051-032230- FERGUS MT-JUDITH BASIN MT- 329 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND CENTRAL FERGUS COUNTIES UNTIL 430 PM MDT... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF STANFORD...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... COFFEE CREEK... DENTON... DANVERS... HILGER... CHRISTINA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4738 10913 4705 10916 4718 11030 4736 11027 TIME...MOT...LOC 2129Z 276DEG 33KT 4726 11014 COULSTON
Local storm report, Aug 3, 4:01 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL GREAT FALLS 47.50N 111.29W
08/03/2011 E0.25 INCH CASCADE MT PUBLIC
HAIL SLIGHTLY LARGER THAN PEAS.
&&
NJLSpecial weather statement, Aug 3, 4:13 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT WED AUG 3 2011
MTZ050-032315-
JUDITH BASIN MT-
413 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
515 PM MDT...
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF GEYSER...OR 20 MILES WEST
OF STANFORD...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GEYSER...
STANFORD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4707 11011 4706 11064 4710 11065 4710 11076
4718 11078 4724 11078 4734 11016
TIME...MOT...LOC 2214Z 262DEG 13KT 4716 11064
COULSTONSpecial weather statement, Aug 3, 4:40 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 440 PM MDT WED AUG 3 2011 MTZ012-014-054-032345- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 440 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...EXTREME NORTHWESTERN MEAGHER AND SOUTHERN CASCADE COUNTIES UNTIL 545 PM MDT... AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF WOLF CREEK...OR 19 MILES SOUTHWEST OF CASCADE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN LEWIS AND CLARK COUNTY... RURAL SOUTHWESTERN CASCADE COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4725 11139 4699 11129 4691 11195 4709 11201 TIME...MOT...LOC 2239Z 255DEG 14KT 4702 11185 COULSTON
Special weather statement, Aug 3, 4:53 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 453 PM MDT WED AUG 3 2011 MTZ012-013-040000- CASCADE MT-CHOUTEAU MT- 453 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES UNTIL 600 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HIGHWOOD...OR 18 MILES EAST OF GREAT FALLS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... HIGHWOOD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4782 11033 4745 11025 4746 11101 4767 11108 TIME...MOT...LOC 2253Z 258DEG 17KT 4756 11090
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Aug 2, 8:48 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Aug 3, 1:28 PM MDT | Special Weather Statement | TFX | Broadwater | 32 min |
| Aug 3, 1:31 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 29 min |
| Aug 3, 2:30 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 45 min |
| Aug 3, 3:29 PM MDT | Special Weather Statement | TFX | Fergus | 61 min |
| Aug 3, 4:13 PM MDT | Special Weather Statement | TFX | Judith Basin | 62 min |
| Aug 3, 4:40 PM MDT | Special Weather Statement | TFX | Cascade | 65 min |
| Aug 3, 5:11 PM MDT | Special Weather Statement | TFX | Meagher | 49 min |
| Aug 3, 5:27 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Aug 3, 5:29 PM MDT | Special Weather Statement | TFX | Chouteau | 31 min |
Nearby
Special Weather Statements in Montana, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.